Stick Figure Family

Stick Figure Family at FreeFlashToys.com

Tuesday, February 3, 2009

"Oh, my aching ....cholesterol?"

Had a chuckle today. Our teenage son just started taking Accutane. We're hoping that it will help his acne. The treatment lasts six months. If..... you agree to sign your life away!

We did. He and I signed our initials every couple of lines agreeing that we had been told about the side effects. The agreement went on for pages. We were told in every way possible that there might be side effects to Accutane. Some of these include depression. Dry skin. Dry lips. Sunburn. Aches & joint pain. But, of course, since he's a guy he won't have the obvious side effect of birth defects to an unborn child.

They will be checking his blood cholesterol levels each month, too. They can get quite high. Which isn't really a problem since it's such a short treatment regime. But, they will put you on cholesterol-lowering drugs in certain situations. Was all this clear? Did we understand? We were registered with the manufacturers and given a bright yellow card which allows us to get this prescription. Whew! I'm not sure if a military background check is as intense!

But, we were excited. And Bud agreed to go for it, too. The nurse shared with us her own personal experience with Accutane: first month her acne was worse, she had dry lips, aches & pain for which she took ibuprofen, and she even had the high cholesterol. He heard that part loud and clear. He was worried, but we talked about it and discussed his worries over the next few days while we waited for the prescription registration to be finished. We prayed. Dad gave him a father's blessing.

After two doses, he loved that his acne was going down. Yea! But there was this lingering concern brewing..... Sunday, he told us he wasn't well. Things weren't right with him. What was up? "This medicine is making me sick. My cholesterol is going up."

"Yes, your cholesterol might go up. But it's only for a short while and that's okay. It will go back to normal when you stop the medicine."

"But the nurse's went up to 330! Mine could be really high. I'm not feeling very well."

Good grief.

"People die from it."

Who says information is good? This twisted tidbit was plain toxic!

"Listen, Bud, you can't feel high cholesterol. I promise you. You would never know if your cholesterol was high or low and yours was way low when they checked it."

"But..."

"Bud, cholesterol is fat in the bloodstream. It coats your blood vessels. After years and years - fifty years maybe - your vessels start closing off. You might have a heart attack, then you might die. Honest. You don't feel cholesterol. Really."

It took some doing, but we finally convinced him. Oh, his aching cholesterol.......

No comments: